Weston psychiatric staff ‘did not see overdose ‘red flags’

Weston psychiatric staff 'did not see overdose 'red flags' - The Mandatory Training Group UK -
Weston psychiatric staff 'did not see overdose 'red flags' 2 - The Mandatory Training Group UK -

Weston psychiatric staff ‘did not see overdose ‘red flags’

Weston psychiatric staff ‘did not see overdose ‘red flags’.

Weston psychiatric staff 'did not see overdose 'red flags' - The Mandatory Training Group UK -

FAMILY PHOTO – Abdelslam Benelghazi was sectioned but died days later from an overdose.

A psychiatrist has told an inquest care staff did not see “red flags” which indicated a schizophrenic patient was overdosing on his medication.

Abdelslam Benelghazi, 37, was at a psychiatric unit in Weston-super-Mare when he died on December 2017.

Dr Jon Barnes said he should have had a reassessment of the potential reaction between different drugs he was on.

Previously the inquest was told the combination of drugs Mr Benelghazi was on could lead to sudden death.

Weston psychiatric staff 'did not see overdose 'red flags' 2 - The Mandatory Training Group UK -

FAMILY PHOTO – “Abs” was failed by the health service, his brother Samir (r) says.

The court was told he had a history of alcohol, cocaine and crack cocaine abuse, and in early 2017 he began methadone treatment.

Mr Benelghazi was diagnosed with schizophrenic affective disorder and sectioned by the Avon and Wiltshire Mental Health Partnership (AWP) in November 2017.

His inquest, at Flax Bourton Coroner’s Court heard how Mr Benelghazi was prescribed Clonazepam and “showed signs of sedation” when he was in the Juniper ward at Weston Hospital.

The drug had previously been prescribed to him in 2016, which AWP said did not cause any problems.

But Dr Barnes said this drug was “associated with respiratory depression and this class of drugs has been associated with deaths with methadone”.

He added it was not clear whether the patient was using both methadone and Clonazepam in 2016.

Dr Barnes said: “He had slurred speech which is not a concern on its own but it is an indicator as it shows there is an effect on the neurological function.”

A structured assessment and observations every 10 minutes were needed to pick up warning signs, as sedation was “a not uncommon problem”, the inquest was told.

Dr Barnes also believed Clonazepam “created the level of sedation”.

The inquest continues.

Creative Commons Disclosure

This article was published by BBC News. Click here to view the original post.

About The Mandatory Training Group

The Mandatory Training Group is the leading UK provider of accredited healthcare and social care statutory and mandatory training courses, programs and qualifications.

Click on the links below to find out more about our patient safety and mental health training courses and programs.

Contact our Support Team on 02476100090 or via Email for more courses relating to the Care Quality Commission (CQC) and other regulatory compliance requirements.

Weston psychiatric staff ‘did not see overdose ‘red flags’.

Share this post

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.


%d bloggers like this: